GCA progress

I had a long walk yesterday with lots of fresh air. It seemed to clear many of my symptoms. The main one that has not cleared is the headache across my fore head and down both sides of my head. I am becoming more active which is helping ease all problems. My new healthy living life style must be working. I,m going back to doctor on Monday for results of biopsy. The other symtoms that is worrying me is my belly swelling unusually. It is painful. Joints still hurt but have improved.

9 Replies

  • TTY, what you are experiencing is probably down to the steroids causing fluid retention and/or a redistribution of fat as far as your swelling is concerned, although I don't understand why you should have actual stomach pain. I don't know what meds you are on apart from the steroids - are you by any chance on a PPI such as Omeprazole or Lansoprazole? I ask because I had quite severe side effects from both and had to stop them almost as soon as they were started - one caused horrid bowel problems and the other a pain in the side of my stomach! I (and my stomach!) then survived 5+ years of steroid treatment, commencing at the high 40mg dose with just a 'live' (probiotic) yoghurt added to my breakfast each morning before taking the steroids. It proved to be a great stomach protector.

  • PS You could try including a lot of known diuretic-type foods into your diet to offset the steroid-induced fluid retention - asparagus, garlic, fennel, melon for instance.

  • What medication are you on apart from pred, Tim? You will almost certainly put on weight on your belly - but it shouldn't be painful. Anything else? Itchy, skin colour change?

  • Alendronic acid can cause abdominal pain - here's a link to a reliable article about it listing the most common side effects:


    Omeprazole can also cause similar problems. You can test if it is the omeprazole either by using MrsO's tried and tested plain yoghurt or, if you really want medication to avoid a pretty rare problem, get some ranitidine (Zantac) which does the same job with fewer side effects. God knows why medics have this fixation about PPIs - some gastroenterologists don't understand it either.

    I imagine the combination of both sets of side effects could be pretty painful!

  • Yes I am on omaprezole that may explain it. The pain is like an idegestion pain and a feeling of bloated ness. I've been for a walk this morning again, it seems to work for me. Thee headache still there, I don't think that is going to shift any time soon. The belly swell is still there but not too serious. The other one is Alendronic Acid 70mgs once per week.

  • Tim, you can either ask your GP to switch you to an alternative stomach protector or try a small pot of 'live' yoghurt before taking your pills, or both! Apart from lining your tummy from the effect of the steroids, the yoghurt will also help to protect your bones (the PPIs can have the reverse affect!)

    Keep a close eye on the head pain - that should have resolved with the high dose steroids. Have you had any improvement at all? Following diagnosis and my initial 40mg starting dose my head pain disappeared as if by magic. My rheumy told me to get in touch with him immediately should any head pain return. Meanwhile remain alert for any problems with your vision and seek emergency advice if you notice anything untoward vision-wise.

  • PS Have you had a Dexa scan that shows thinning of your bones? If not, then you should ask for the scan - if you haven't got any sign of bone thinning then you may not need the AA - it's often prescribed "just in case". It was never prescribed for me and after 5+ years on steroids I only had the teeniest reduction in my bone density, just into the osteopenia range but not needing treatment (probably more age-related than caused by the steroids, although my latest DEXA, two years after stopping steroids has actually shown an improvement!

  • Agree with the others, Tim, get rid of the Omeprazole and take Ranitidine! Worked better for me. even though joint pain is still hanging around after reaching Club Zero. Best wishes, raymck

  • pmr-gca-northeast.org.uk/as...

    Follow the above link and read the Tips and Tricks article. Under Teaching your Granny to suck Eggs read the one on scalp pain and try it.

    You can read everything and download from that site.

You may also like...